Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Tallahassee, FL

June 18, 1998Jefferson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 18, 1998, 8:03 PM EDT for Jefferson County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 8:03 PM EDT (00:03 UTC)
Expired
Jun 18, 1998, 8:50 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Jefferson County, FL

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:15 PM EDTHail 0.75Monticello, FLDime sized hail and a few trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2537 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 190003 RRA
SVRTLH
FLC065-190050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
803 PM EDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN NORTHERN FLORIDA

* UNTIL 850 PM EDT

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
SEVERE THUNDERSTORM ALONG THE FLORIDA GEORGIA BORDER...DRIFTING
SOUTH AT 5 MPH INTO NORTHERN JEFFERSON COUNTY FLORIDA. THIS STORM
WILL MOVE NEAR THE COMMUNITY OF DILLS BY 815 PM. OTHER STRONG TO
SEVERE THUNDERSTORMS WERE ALSO DEVELOPING NORTH OF MONTICELLO.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 3:40 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT THU JUN 18 1998

THROUGH THE FORECAST PERIOD THE UPPER RIDGE ACRS THE EASTERN U.S.
FINALLY BEGINS TO BREAK DOWN WITH THE CENTER OF UPR HI RETROGRADING
TO OLD MEX BY THE END OF THE FORECAST PERIOD. S/WV OVR THE CENTRAL
PLAINS LIFTS NNE AND GETS ABSORBED BY BROAD UPPER LOW OVER THE NRN
PLAINS STATES. AS A RESULT...FLOW BECOMES ZONAL WITH A WEAK
SHORTWAVE/TROF MOVG OVR THE TOP OF THE WEAK RIDGE OVR THE SE. A
VORT LOBE IS INDICATED BY THE MODELS TO DROP SE INTO THE NRN
SECTIONS OF THE FORECAST AREA ON FRI INTO ERLY SAT. A BAND OF
INCREASING MOISTURE IS DEPICTED ON MODELS ACROSS THE NRN SECTIONS
OF THE FORECAST AREA...WITH PRECIPITABLE WATER VALUES INCREASING TO
ABOUT 1.8 ACRS CNTRL AL AND GA. THE GREATEST THREAT FOR SHWRS/TSTMS
WILL OCCUR OVER PORTIONS OF SE AL AND SW GA...AS INDICATED BY
ETA/NGM. ALTHOUGH...I WOULD NOT GO ANY HIGHER THAN 30-40 PCNT FOR
POPS VALUES FOR THIS AREA...AND ABOUT 20 PCNT FOR FL PNHNDL AND BIG
BEND.

FWC TEMPS SEEM REASONABLE CONSIDERING THAT HIGH WEAKENS DRG THE NXT
24 HRS...BUT STILL LOOKS LIKE UPPER 90S A GOOD CALL FOR FRI AND
SLIGHTLY LOWER FOR SAT. OVERNIGHT LOWS IN THE LWR 70S FOR MOST
INLAND AREAS...AND MID 70S FOR COASTAL LOCATIONS.

MOLLERE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:32 PM EDTSevere Thunderstorm WarningTAEMadison48 min
Jun 19, 7:40 PM EDTSevere Thunderstorm WarningTAEHolmes65 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.